Alert archive / New Mexico / High Wind Warnings in 2010

High Wind Warning 35, NWS Midland/Odessa, TX

December 15, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 15, 2010, 3:09 AM MST for Eddy County, New Mexico. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2010, 3:09 AM MST (10:09 UTC)
Expired
Dec 15, 2010, 5:00 PM MST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4900 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WWUS74 KMAF 151009
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST WED DEC 15 2010

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS TODAY...

.SURFACE LOW PRESSURE STRENGTHENING IN EASTERN COLORADO WILL
RESULT IN A TIGHTENING PRESSURE GRADIENT ACROSS THE AREA. THIS
WILL COMBINE WITH HIGHER WINDS ALOFT MIXING TO THE SURFACE
CREATING STRONG WINDS IN THE GUADALUPE MOUNTAINS TODAY. STRONG
SOUTHWEST TO WEST WINDS SHOULD DEVELOP ACROSS THE GUADALUPE 
MOUNTAINS EARLY THIS MORNING AND CONTINUE THROUGH THE AFTERNOON. 
THE WIND SHOULD DECREASE BY EVENING.

NMZ027-TXZ258-152000-
/O.UPG.KMAF.HW.A.0023.101215T1700Z-101216T0000Z/
/O.NEW.KMAF.HW.W.0035.101215T1009Z-101216T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
309 AM MST WED DEC 15 2010

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 


* TIMING: STRONG WINDS WILL DEVELOP EARLY THIS MORNING AND 
  CONTINUE THROUGH THE AFTERNOON BEFORE DIMINISHING AROUND SUNSET. 

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO 
  65 MPH WILL BE POSSIBLE. 

* AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
  VICINITY OF THE GUADALUPE MOUNTAINS.  PILOTS SHOULD BE ALERT FOR
  STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
653 
WWUS74 KMAF 151514
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 AM CST WED DEC 15 2010

...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS TODAY...

.A STRENGTHENING AREA OF LOW PRESSURE TRAVERSING THE TEXAS
PANHANDLE TODAY WILL RESULT IN A TIGHTENING PRESSURE GRADIENT
ACROSS THE AREA.  THIS WILL COMBINE WITH HIGHER WINDS ALOFT MIXING
TO THE SURFACE WHICH WILL CREATE STRONG WINDS IN THE GUADALUPE
MOUNTAINS TODAY...AND WINDY CONDITION ACROSS SOUTHEAST NEW MEXICO
AND THE UPPER TRANS PECOS.  STRONG SOUTHWEST TO WEST WINDS WILL
PERSIST OVER THE GUADALUPE MOUNTAINS THROUGH THE AFTERNOON.  WINDS
WILL DECREASE AROUND SUNSET.

NMZ027-TXZ258-160000-
/O.CON.KMAF.HW.W.0035.000000T0000Z-101216T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
814 AM MST WED DEC 15 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING: STRONG WINDS WILL DEVELOP THIS MORNING AND CONTINUE
  THROUGH THE AFTERNOON BEFORE DIMINISHING AROUND SUNSET.

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO 
  65 MPH WILL BE POSSIBLE. 

* AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME 
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE 
  VICINITY OF THE GUADALUPE MOUNTAINS. PILOTS SHOULD BE ALERT 
  FOR STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE 
  ACTIVITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ057>059-160000-
/O.NEW.KMAF.WI.Y.0023.101215T1514Z-101216T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN...PECOS...MENTONE...RED BLUFF LAKE
914 AM CST WED DEC 15 2010 /814 AM MST WED DEC 15 2010/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* TIMING:  WINDY CONDITIONS WILL DEVELOP THIS MORNING AND CONTINUE
  THROUGH THE AFTERNOON BEFORE DIMINISHING AROUND SUNSET.

* WINDS:  SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50
  MPH WILL BE POSSIBLE.

* IMPACTS:  WESTERLY WINDS WILL RESULT IN DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 15, 2:54 AM MST, 15 minutes earlier.

Area forecast discussion, Dec 15, 2:54 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 AM CST WED DEC 15 2010

.DISCUSSION...
A HIGH PLAINS LEE LOW PRESSURE AREA WILL DEEPEN TODAY AS WESTERLY
FLOW ALOFT INCREASES. THIS WILL RESULT IN LOW LEVEL THERMAL RIDGING
WITH MUCH ABOVE NORMAL TEMPERATURES TODAY ALONG WITH BREEZY TO WINDY
CONDITIONS DEVELOPING. THE SURFACE PRESSURE GRADIENT IS ALREADY STRONG
AT 09Z ACROSS THE GUADALUPE MOUNTAINS WITH THE BOWL GUSTING TO 54
MPH. WILL UPGRADE THE HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS INTO
A WARNING TODAY WITH THIS PACKAGE.

THE SURFACE LOW WILL MOVE EAST TONIGHT AND A COLD FRONT WILL
TRACK INTO THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS BY
THURSDAY MORNING AS AN UPPER LOW MOVES ACROSS THE NORTHERN PLAINS.
THE FRONT WILL HEAD TOWARD THE EASTERN SLOPES OF THE MOUNTAINS
THURSDAY WITH HIGH TEMPERATURES KNOCKED BACK TO NEAR OR A FEW
DEGREES BELOW NORMAL IN THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO
PLAINS. FURTHER SOUTH COOLING WONT BE AS PRONOUNCED ACROSS THE
MOUNTAINS WITH THE FRONT STALLING IN THE SWIFT FLOW ALOFT. A
PACIFIC TROUGH WILL APPROACH THE FORECAST AREA THURSDAY NIGHT AND
FRIDAY AS COLDER AIR CONTINUES TO PRESS SOUTHWARD. CLOUDS WILL
INCREASE THURSDAY NIGHT WITH A SLIGHT CHANCE TO CHANCE OF RAIN AND
OR SNOW ACROSS THE GUADALUPE MOUNTAINS EAST TO THE SOUTHEAST NEW
MEXICO PLAINS AND NORTHERN PERMIAN BASIN THURSDAY NIGHT AND
FRIDAY IN THE BEST FORCING WITH THE TROUGH. THE PROGRESSIVE
NATURE OF THE SYSTEM SHOULD KEEP PRECIPITATION AMOUNTS LIGHT.

SWIFT NORTHWESTERLY FLOW ALOFT WILL FOLLOW THIS TROUGH FRIDAY
THROUGH THE MONDAY WITH ANOTHER WARM LEE TROUGH DEVELOPING.
HIGH TEMPERATURES WILL RECOVER TO NEAR NORMAL FRIDAY WITH MUCH
ABOVE NORMAL (SEVERAL DEGREES ABOVE THE MEXMOS BASED ON FORECAST
850 MILLIBAR TEMPERATURES) TEMPERATURES SATURDAY THROUGH MONDAY.

BEYOND MONDAY ANOTHER COLD FRONT MAY IMPACT THE REGION NEXT
TUESDAY AND WEDNESDAY BUT A GLANCING BLOW (BACK TO NEAR NORMAL
TEMPERATURES) AT WORST IS ALL THAT CAN BE EXPECTED AT THIS TIME
IN THE FAST FLOW REGIME.

&&

.FIRE WEATHER...
WILL CONTINUE THE RED FLAG WARNING IN EFFECT TODAY FOR SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS.  ONLY THOSE AREAS BORDERING THE RIO
GRANDE WILL BE LEFT OUT OF THE WARNING TODAY.  EXPECT TO HAVE
MINIMUM RH OF 10 PERCENT OR LESS... 20 FT WINDS OF 20 TO 30 MPH...
AND VERY HIGH TO EXTREME FIRE DANGER TODAY.  THE COMBINATION OF A
VERY DRY AIRMASS AND INCREASING WIND SPEEDS TODAY AS STRONGER WIND
ALOFT MIXES DOWN TO THE SURFACE DURING THE DAY WILL CREATE DANGEROUS
FIRE WX CONDITIONS.  IN ADDITION A DEEPENING SURFACE LOW MOVING
ACROSS THE PANHANDLE TO THE RED RIVER WILL TIGHTEN THE PRESSURE
GRADIENT AND HELP TO INCREASE WIND SPEEDS THIS AFTERNOON.  A HIGH
WIND WARNING WILL BE IN EFFECT FOR GUADALUPE MOUNTAINS... WITH WINDY
CONDITIONS FOR DAVIS MOUNTAINS.  SUSTAINED WEST WIND OF 30 MPH
POSSIBLE FOR PORTIONS OF SOUTHEAST NEW MEXICO PLAINS... VAN HORN
AREA... AND UPPER TRANS PECOS.

&&

.CLIMATE...
THE RECORD HIGH FOR TODAY AT MIDLAND INTERNATIONAL AIRPORT IS 76
DEGREES SET IN 1977. THIS RECORD WILL LIKELY BE BROKEN TODAY AS
A TEMPERATURE OF 79 DEGREES IS FORECASTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              78  35  56  29  /   0   0   0   0
CARLSBAD NM                82  40  71  34  /   0   0   0  20
DRYDEN TX                  82  40  79  38  /   0   0   0   0
FORT STOCKTON TX           84  45  71  36  /   0   0   0   0
GUADALUPE PASS TX          69  44  65  34  /   0   0   0  20
HOBBS NM                   80  37  60  30  /   0   0   0  20
MARFA TX                   73  27  67  32  /   0   0   0  10
MIDLAND INTL AIRPORT TX    79  36  60  27  /   0   0   0  10
ODESSA TX                  80  38  60  28  /   0   0   0  10
WINK TX                    83  37  70  33  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM
     CST /5 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

72/12
Hazardous weather outlook, Dec 15, 2:52 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 AM CST WED DEC 15 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 AM CST WED DEC 15 2010 /252 AM MST WED DEC 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS TODAY WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS FOR SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS.  A RED FLAG WARNING IS IN EFFECT TODAY WITH VERY HIGH TO
EXTREME FIRE DANGER.  HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS TODAY WITH A HIGH WIND WARNING IN EFFECT.  HIGH PROFILE
VEHICLES AND SMALL AIRCRAFT SHOULD BE PREPARED TO ENCOUNTER HIGH
WIND CONDITIONS IN THE VICINITY OF THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 8:14 AM MSTWind AdvisoryMAFEddy, Lea9 hr

Nearby

High Wind Warnings in New Mexico, 2010High Wind Warnings in Texas, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.